How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Gary Your Own Question
Dr. Gary
Dr. Gary, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 19294
Experience:  DVM, Emergency Veterinarian, BS (Physiology)
Type Your Dog Veterinary Question Here...
Dr. Gary is online now
A new question is answered every 9 seconds

I have an 8 year old minpin named Max. Last Sunday he started

This answer was rated:

I have an 8 year old minpin named Max. Last Sunday he started eating less, same Monday, took him to the vet on Tuesday. The vet ran a blood panel, and urinalysis. The only thing he found was an elevated white cell count. Tuesday he started him on cephalexin, liquid, 3 mg 2 times a day. He has been eating off and on since, not drinking as much water as normal. I called the vet today again, and reported that Max is still not as active as normal, and his appetite really hasn't returned. He asked me to pick up another medication, which is Metronidazole, 10 ml twice a day along with the cephalexin. This evening he has started holding up his left rear leg, which he does sometimes and always has since he was a puppy. He feels warm to me, I'm not sure what else to do. I just gave him the 2 liquid meds. He seems to be trembling slightly.
Hello, I'm Dr Gary. I've been practicing veterinary medicine since 2007. I look forward to helping with your questions/ concerns.

It sounds like you're dealing with something infectious. That would cause the elevated white count, lethargy and decreased appetite. It sounds like you're probably dealing with a bug in the GI tract as well. I would have gone with Metronidazole from day 1, it's a great antibiotic for GI bugs.

The other thing you could talk to your vet about is adding an appetite stimulant. I like to use Mirtazapine. This is a nice appetite stimulant as you only have to give a dose every 2-3 days.

If he doesn't bounce back in the next day or two, I would want to get him hospitalized on IV fluids. Sometimes just correcting the dehydration and doing a day or two on fluids will get them feeling better and get them over the hump.

Let me know if you have any other questions.

Dr. Gary and 2 other Dog Veterinary Specialists are ready to help you

I'm just following up on our conversation about Max. How is everything going?

Dr. Gary

Related Dog Veterinary Questions